Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF
Book Information:

Author: translated Yvette Kosmann-Schwarzbach, revised and augmented from the 2006 French edition by Bertram E. Schwarzbach
Title: The Noether theorems. Invariance and conservation laws in the twentieth century
Additional book information: Sources and Studies in the History of Mathematics and Physical Sciences, Springer, New York, 2011, ISBN 978-0-387-87867-6, xiv + 205 pp., hardcover

References [Enhancements On Off] (What's this?)

  • [B] A. V. Bäcklund, Ueber Flächentransformationen, Math. Ann. 9 (1875), no. 3, 297–320 (German). MR 1509862, 10.1007/BF01443337
  • [BH] Erich Bessel-Hagen, Über die Erhaltungssätze der Elektrodynamik, Math. Ann. 84 (1921), no. 3-4, 258–276 (German). MR 1512036, 10.1007/BF01459410
  • [CH] Courant, R., and Hilbert, D., Methoden der Mathematischen Physik, J. Springer, Berlin, 1924; English translation: Methods of Mathematical Physics, Interscience Publ., New York, 1953.
  • [D] Olivier Darrigol, The spirited horse, the engineer, and the mathematician: water waves in nineteenth-century hydrodynamics, Arch. Hist. Exact Sci. 58 (2003), no. 1, 21–95. MR 2020055, 10.1007/s00407-003-0070-5
  • [E] Elkana, Y., The Discovery of the Conservation of Energy, Hutchinson Educational Ltd., London, 1974.
  • [Es] J. D. Eshelby, The force on an elastic singularity, Philos. Trans. Roy. Soc. London. Ser. A. 244 (1951), 84–112. MR 0048294
  • [H] E. L. Hill, Hamilton’s principle and the conservation theorems of mathematical physics, Rev. Modern Physics 23 (1951), 253–260. MR 0044959
  • [KS] J. K. Knowles and Eli Sternberg, On a class of conservation laws in linearized and finite elastostatics, Arch. Rational Mech. Anal. 44 (1971/72), 187–211. MR 0337111
  • [MGK] Robert M. Miura, Clifford S. Gardner, and Martin D. Kruskal, Korteweg-de Vries equation and generalizations. II. Existence of conservation laws and constants of motion, J. Mathematical Phys. 9 (1968), 1204–1209. MR 0252826
  • [Ne] Neuenschwander, D.E., Emmy Noether's Wonderful Theorem, The Johns Hopkins University Press, Baltimore, MD, 2011.
  • [N] Noether, E., Invariante Variationsprobleme, Nachr. König. Gesell. Wissen. Göttingen, Math.-Phys. Kl. (1918), 235-257.
  • [O1] Peter J. Olver, Conservation laws in elasticity. II. Linear homogeneous isotropic elastostatics, Arch. Rational Mech. Anal. 85 (1984), no. 2, 131–160. MR 731282, 10.1007/BF00281448
  • [O2] Peter J. Olver, Conservation laws in elasticity. III. Planar linear anisotropic elastostatics, Arch. Rational Mech. Anal. 102 (1988), no. 2, 167–181. MR 943430, 10.1007/BF00251497
  • [O3] Peter J. Olver, Applications of Lie groups to differential equations, 2nd ed., Graduate Texts in Mathematics, vol. 107, Springer-Verlag, New York, 1993. MR 1240056
  • [Op] Olver, P.J., Recent advances in the theory and application of Lie pseudo-groups, in: XVIII International Fall Workshop on Geometry and Physics, M. Asorey, J.F. Cariñena, J. Clemente-Gallardo, and E. Martínez, eds., AIP Conference Proceedings, vol. 1260, American Institute of Physics, Melville, NY, 2010, pp. 35-63.
  • [P] S. I. Pohožaev, On the eigenfunctions of the equation Δ𝑢+𝜆𝑓(𝑢)=0, Dokl. Akad. Nauk SSSR 165 (1965), 36–39 (Russian). MR 0192184
  • [PS] Patrizia Pucci and James Serrin, A general variational identity, Indiana Univ. Math. J. 35 (1986), no. 3, 681–703. MR 855181, 10.1512/iumj.1986.35.35036
  • [R] Rice, J.R., A path-independent integral and the approximate analysis of strain concentrations by notches and cracks, J. Appl. Mech. 35 (1968), 376-386.
  • [V] R. C. A. M. Van der Vorst, Variational identities and applications to differential systems, Arch. Rational Mech. Anal. 116 (1992), no. 4, 375–398. MR 1132768, 10.1007/BF00375674

Review Information:

Reviewer: Peter J. Olver
Affiliation: Minneapolis, Minnesota
Email: olver@umn.edu
Journal: Bull. Amer. Math. Soc. 50 (2013), 161-167
DOI: http://dx.doi.org/10.1090/S0273-0979-2011-01364-7
Published electronically: November 4, 2011
Review copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.